Mississippi, 2001

Hail and Damaging Wind in Mississippi, April 29, 2001

April 29, 2001 · NWS JAN · 2 events in 2 counties and zones

1 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Apr 29, 1:45 PM CST, 3 hours earlier.

Area forecast discussion, Apr 29, 1:45 PM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
245 PM CDT SUN APR 29 2001

SURFACE BOUNDARY IS DRAPED OVER NORTHERN MS...JUST NORTH OF THE
CWFA. DEWPOINTS SEEM TO BE THE BEST WAY OF LOCATING THE WEAKENING
FRONT. DEWPOINTS BEHIND THE BOUNDARY ARE IN THE LOWER 50S...WHILE
SOUTH OF THE BOUNDARY DEWPOINTS ARE IN THE UPPER 50S TO NEAR 60.
VISIBLE IMAGERY SHOWING GOOD CU FIELD DEVELOPING ALONG AND SOUTH OF
THE INTERSTATE 20 CORRIDOR...WITH SOME CU BUILDING BACK NEAR THE
FRONTAL BOUNDARY. 88D INDICATING SHOWERS BEGINNING TO FIRE BETWEEN
JAN AND MEI.

NOT MUCH DIFFERENCE IN THE MODELS THIS RUN. MEANDERING FRONTAL
BOUNDARY WILL SLOWLY MOVE SOUTH THROUGH TONIGHT AND EARLY TUESDAY
MORNING...ALL THE WHILE BECOMING MORE AND MORE DIFFUSE. BY LATE
TUESDAY...REMNANTS OF BOUNDARY ARE BARELY DISCERNIBLE...BUT MODELS
ARE HINTING WHATEVER IS LEFTOVER BEGINS MOVING BACK NORTH OVER
CENTRAL PORTIONS OF THE CWFA EARLY WED. MAIN DYNAMICS WILL REMAIN WELL
TO THE NORTH OF MS...AND TO THE SOUTH OVER THE NORTHERN GULF OF
MEXICO. INSTABILITY IS SOMEWHAT LIMITED WITH THE BOUNDARY...BUT VERY
WEAK CAPES AND LIS ARE PRESENT. LAPS SEEMS TO BE INDICATING SOME
MOISTURE POOLING ALONG THE BOUNDARY...SO WEAK FRONTAL FORCING AND
HEATING SHOULD BE THE MAIN TRIGGERS OF CONVECTION. BUT...CU FIELD
OVER THE SOUTHERN HALF OF THE CWFA IS DEVELOPING OUT AHEAD OF THE
BEST INSTABILITY AND MOISTURE CONVERGENCE. A VERY SLIGHT WIND SHIFT
CAN BE DETECTED IN THE SURFACE OBSERVATIONS OVER SOUTHERN PORTIONS
CWFA...WITH SOUTH/SOUTHEAST WINDS...AND OVER THE NORTHERN HALF EAST
WINDS. LOW CONFIDENCE IN JUST WHERE POPS WILL LINGER THIS
EVENING...SO WILL LEAVE WIDELY SCATTERED POPS IN ALL ZONES. GREATEST
POPS ON MONDAY SHOULD BE ALONG AND SOUTH OF WEAKENING BOUNDARY.

THE EXTENDED LOOKS GOOD AND NO MAJOR CHANGES WILL BE MADE.

TEMP GUIDANCE LOOKS FAIRLY REASONABLE...AND WILL TAKE A COMPROMISE
eSINCE FAIRLY CLOSE. POPS LOOK OK...BUT WILL ADJUST UP VERY SLIGHTLY.

PRELIMINARY NUMBERS...
JAN 057/083/055/082 22--
MEI 056/082/053/082 22--

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.

32

In the hours before

Special weather statement, Apr 29, 1:23 PM CST, 3 hours 22 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>
074-301200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
223 PM CDT SUN APR 29 2001

...THUNDERSTORMS...
THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS OVER SOUTHEAST
ARKANSAS... NORTHEAST LOUISIANA AND MUCH OF MISSISSIPPI THROUGH THE
EVENING BUT SEVERE THUNDESTORMS WILL NOT DEVELOP.

A WEAKENING FRONT WILL SERVE AS A FOCUS FOR POSSIBLE THUNDERSTORM
DEVELOPMENT DURING THE LATE AFTERNOON AND EVENING. THE BEST CHANCE
FOR THUNDERSTORMS WILL BE ALONG AND NORTH OF A LINE FROM VICKSBURG
T0 MERIDIAN BUT COVERAGE WILL BE WIDELY SCATTERED. THUNDERSTORM
CHANCES WILL DIMINISH AFTER SUNSET.

ACTIVATION OF STORM SPOTTERS AND AMATEUR RADIO OPERATORS WILL NOT BE
NECESSARY THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Rankin

When
April 29, 4:45 PM CST
Where
Rankin County, 8 mi N of Brandon
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
32.383, -89.983

Thunderstorm Wind, Madison

When
April 29, 4:50 PM CST
Where
Madison County, 3 mi E of Canton
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
32.635, -90.034 (the zone’s center; the record gives no point)

Small wind blown hail caused a few windows of a building to break.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2001Every state in 2001This day in weather historyWarnings in Mississippi, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5240644, 5240645.